Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 80, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2016, 8:14 PM CDT for Wichita County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 8:14 PM CDT (01:14 UTC)
- Expired
- May 22, 2016, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:25 PM CDT | TORNADO | 7 E Lydia, KS | LARGE TORNADO ON THE GROUND...RAIN WRAPPED |
| May 22, 8:30 PM CDT | TORNADO | 8 E Lydia, KS | LARGE TORNADO ON THE GROUND...APPROX. ONE HALF MILE WIDE WEDGE. |
| May 22, 8:30 PM CDT | TORNADO | 8 E Lydia, KS | LARGE TORNADO ON THE GROUND...APPROX. ON HALF MILE WIDE WEDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2159 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.7
The text
As transmitted.
544
WUUS53 KGLD 230114
SVRGLD
KSC203-230215-
/O.NEW.KGLD.SV.W.0080.160523T0114Z-160523T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 814 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF LEOTI...MOVING NORTH AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
LEOTI...LYDIA AND MARIENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3849 10140 3858 10113 3826 10113 3827 10134
TIME...MOT...LOC 0114Z 171DEG 19KT 3837 10124
HAIL...2.75IN
WIND...60MPH
$$
0072 follow-up statements
215
WWUS53 KGLD 230125
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM CDT SUN MAY 22 2016
KSC203-230215-
/O.CON.KGLD.SV.W.0080.000000T0000Z-160523T0215Z/
WICHITA KS-
825 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...
AT 825 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
MODOC...MOVING NORTHEAST AT 15 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEOTI...LYDIA AND MARIENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3847 10138 3858 10113 3827 10113 3826 10119
3827 10132
TIME...MOT...LOC 0125Z 224DEG 14KT 3834 10116
HAIL...2.50IN
WIND...60MPH
$$
007464
WWUS53 KGLD 230145
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM CDT SUN MAY 22 2016
KSC203-230154-
/O.CAN.KGLD.SV.W.0080.000000T0000Z-160523T0215Z/
WICHITA KS-
845 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL KANSAS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR SOUTHEAST
WICHITA COUNTY UNTIL 915 PM CDT.
LAT...LON 3847 10138 3858 10113 3827 10113 3826 10119
3827 10132
TIME...MOT...LOC 0143Z 171DEG 19KT 3844 10118
$$
007What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:58 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 22, 6:58 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 558 PM MDT SUN MAY 22 2016 .SHORT TERM...(This evening through Monday) Issued at 222 PM MDT Sun May 22 2016 Latest upper air analysis has a closed low over far southeast Canada and a short wave ridge over the plains. Water vapor shows moisture wrapping around the low and around the ridge toward the plains. A small area of subsidence is currently over East Central Colorado, which is hindering any convection from occurring near the dry line in Northwest Kansas. For the rest of today windy conditions will persist across the Tri- State area due to a strong low level jet mixing down. Anticipate isolated storms to begin developing along the dry line near Highway27 in the next couple of hours as a small area of subsidence moves past the dry line. Storm coverage will gradually increase through the afternoon as an upper level short wave trough approaches from the southwest. Regarding hazards...quarter size hail, damaging winds and tornadoes will all be possible today and this evening. Deep layer shear is not as strong as yesterday, which would support smaller hail. Damaging winds are only expected during the afternoon. While deep layer shear is weaker than yesterday, low level shear is already around 20 kts, and should strengthen a bit more late this afternoon as the low level jet intensifies. With a similar environment to yesterday but weaker deep layer shear, am anticipating short lived tornadoes, if they develop. The best window for tornadoes to develop will be from 4 PM MT until 8 PM MT. Early this evening the storm coverage will peak, south of I- 70 centered over Highway 25. The dry line will retreat during this time, but the main upper level support will be to the east, and the majority of the higher mid level mixing ratios will be east of Highway 27. Therefore am not anticipating any storms to develop west of Highway 27 despite the retreating dry line. Toward mid evening the storm coverage will begin shifting east out of the area. There will be a lull during the late evening and first few hours after midnight before the next round of thunderstorms develop. Overnight another round of thunderstorms will develop east of Highway 25 ahead of the cold front where elevated instability will develop. Toward sunrise the elevated storms may become surface based as the CINh drops to almost nothing. The ongoing rainfall may also cause the environment to wet-bulb and erase the CINh present. Regardless, storms may become surface based toward sunrise along the east 1/3 of the area ahead of the cold front. Low level shear and low cloud bases will be supportive of a tornado developing before the storms exit the area. Monday morning will be quiet storm-wise. During the afternoon the cold front will move back north over the southeast half of the area. Meanwhile the dry line will be east of Highway 83. An upper level short wave trough will move over the dry line during the early afternoon. Anticipate storms to begin firing an hour or so earlier in the afternoon due to the stronger lift and lower CINh available. Deep layer shear will be much stronger than today, but low level shear will be much less. As a result large hail will be bigger, up to soft ball size. .LONG TERM...(Monday night through Sunday) Issued at 131 PM MDT Sun May 22 2016 Southwest flow aloft will continue across the central High Plains through Wednesday. Embedded weak shortwaves will result in occasional chances for showers and thunderstorms. Best chances will be along and north of Interstate 70. On Thursday the main energy lifts out across the central and southern Rockies providing stronger synoptic scale forcing for thunderstorms. Wraparound precipitation will continue into Friday with the slow moving upper system. More of a zonal flow is forecast for next weekend but models continue to be quite wet with embedded shortwave troughs aloft and copious low level moisture available. As for severe potential...certainly ahead of the upper low Tuesday and Wednesday shear and instability will be sufficient, but as the upper low gets closer Wednesday through Friday deep layer shear will decrease as does the severe threat. However, as the upper flow increases again over the weekend with the zonal flow, may see increasing threat once again depending on where the instability axis ultimately sets up. Temperatures will be near to slightly above normal through the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 546 PM MDT Sun May 22 2016 Vfr conditions are expected for both sites through the period. However uncertain how the thunderstorm forecast is going to turn through tonight. For kgld...it will be close but it looks like this evenings thunderstorms will stay just east of the site. however will keep a vcts mention for a few hours. Southerly winds near 25 knots with gusts 30 to 35 knots through the evening hours. A cold front moves through after midnight and depending on which model you choose there could be a decent chance to affect the site. Due to uncertainty...chose to keep a vcts mention. After the front moves through the winds will become light and shifting. Another chance for thunderstorms looks to occur very late tomorrow with no mention at this time. For kmck...through this evening there looks to be a little better chance to have thunderstorms to affect the site. However, that also depends on which high resolution model you choose. Have a mention of -tsra from 01z to 03z. Some wind shear will be in place from 03z to 07z. It appears that the better chance for thunderstorms could occur after 07z when a cold front moves through. However, this also depneds on which model you choose to look at. At this time just have vcts but that may change at the next issuance. Decreasing northerly winds will occur after this. Another chance for thunderstorms looks to occur very late tomorrow with no mention at this time and will leave out at this time. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...024 AVIATION...BULLER
Hazardous weather outlook, May 22, 7:32 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 632 PM MDT SUN MAY 22 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 632 PM MDT SUN MAY 22 2016 /732 PM CDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE EAST OF THE COLORADO BORDER THROUGH LATE THIS EVENING. IN THIS AREA THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 25. LARGE HAIL...SOME AT LEAST 2 INCHES IN DIAMETER...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. TORNADOES WILL BE MOST LIKELY TO OCCUR BEFORE 9 PM CDT. AFTER MIDNIGHT SEVERE THUNDERSTORMS ARE LIKELY EAST OF HIGHWAY 25. QUARTER SIZE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. HOWEVER A TORNADO CANNOT BE RULED OUT FROM RUSSELL SPRINGS TO HILL CITY BEFORE SUNRISE MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AND TUESDAY AFTERNOON AND EVENING EAST OF THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEED THROUGH THIS EVENING.
In the hours before
Special weather statement, May 22, 6:47 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 647 PM CDT SUN MAY 22 2016 KSZ028-029-230015- LOGAN KS-GOVE KS- 647 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOVE AND SOUTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT... AT 646 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTT STATE LAKE...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THE STORM IS SHOWING SIGNS OF ROTATION. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL GOVE AND SOUTHEASTERN LOGAN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL KANSAS. LAT...LON 3870 10109 3892 10110 3889 10076 3870 10082 TIME...MOT...LOC 2346Z 186DEG 20KT 3865 10097 007
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:33 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 42 min |
| May 22, 7:54 PM CDT | Tornado Warning | GLD | Wichita | 36 min |
| May 22, 8:28 PM CDT | Tornado Warning | GLD | Wichita | 20 min |
| May 22, 9:07 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 38 min |
| May 22, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.